Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 94, NWS Nashville, TN

April 20, 20115 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 20, 2011, 4:05 AM CDT for 5 counties in Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2011, 4:05 AM CDT (09:05 UTC)
Expired
Apr 20, 2011, 4:30 AM CDT
In force
25 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Giles County, TN, Lawrence County, TN, Lewis County, TN, Maury County, TN, Wayne County, TN

The radar

The Nashville radar (KOHX), 99 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 10:14 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1997 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1997 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1626 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.4
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

769 
WUUS54 KOHX 200905
SVROHX
TNC055-099-101-119-181-200930-
/O.NEW.KOHX.SV.W.0094.110420T0905Z-110420T0930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
405 AM CDT WED APR 20 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MAURY COUNTY IN MIDDLE TENNESSEE...
  LEWIS COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN WAYNE COUNTY IN MIDDLE TENNESSEE...
  NORTHERN LAWRENCE COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN GILES COUNTY IN MIDDLE TENNESSEE...

* UNTIL 430 AM CDT

* AT 402 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR LAWRENCEBURG...MOVING NORTHEAST AT 45
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT PLEASANT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM WEDNESDAY MORNING FOR
CENTRAL TENNESSEE. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900
AM WEDNESDAY MORNING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3519 8752 3539 8763 3568 8693 3554 8684
      3551 8686 3551 8687 3553 8687 3550 8688
      3546 8692 3546 8695 3543 8695 3542 8692
      3541 8693
TIME...MOT...LOC 0905Z 231DEG 37KT 3533 8749

$$

FORECASTER:
1 follow-up statement
646 
WWUS54 KOHX 200915
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
415 AM CDT WED APR 20 2011

TNC181-200925-
/O.CAN.KOHX.SV.W.0094.000000T0000Z-110420T0930Z/
WAYNE TN-
415 AM CDT WED APR 20 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAYNE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3547 8742 3568 8693 3554 8684 3551 8686
      3551 8687 3553 8687 3550 8688 3547 8692
      3546 8695 3543 8695 3542 8692 3523 8743
      3523 8744
TIME...MOT...LOC 0915Z 231DEG 37KT 3542 8720

$$

TNC055-099-101-119-200930-
/O.CON.KOHX.SV.W.0094.000000T0000Z-110420T0930Z/
MAURY TN-LEWIS TN-LAWRENCE TN-GILES TN-
415 AM CDT WED APR 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
GILES...NORTHEASTERN LAWRENCE...EAST CENTRAL LEWIS AND SOUTHERN MAURY
COUNTIES UNTIL 430 AM CDT...

AT 410 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 11 MILES NORTHEAST OF LAWRENCEBURG...
MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  COLUMBIA AND MOUNT PLEASANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 3547 8742 3568 8693 3554 8684 3551 8686
      3551 8687 3553 8687 3550 8688 3547 8692
      3546 8695 3543 8695 3542 8692 3523 8743
      3523 8744
TIME...MOT...LOC 0915Z 231DEG 37KT 3542 8720

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:43 AM CDT, 22 minutes earlier.

Area forecast discussion, Apr 20, 3:43 AM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
343 AM CDT WED APR 20 2011

.DISCUSSION...
ANALYSIS SHOWING COLD FRONT NEAR THE MR RIVER THIS MORNING...WITH
BOUNDARY OUT AHEAD NOW ACROSS THE MID-STATE. BAND OF STRONGER
STORMS PRODUCING WINDS 50-60KTS ALREADY ALONG THE PLATEAU...BUT
STRONG STORMS CONTINUE TO DEVELOP BACK WEST DESPITE AIRMASS STABILIZING
SOME BEHIND SQUALL LINE. BETTER JET STRUCTURE MOVING OFF TO THE
NORTH AND BETTER INSTABILITY SHIFTING SOUTH WILL TRANSITION
SEVERE THREAT TO SOUTH MIDDLE THROUGH EARLY MORNING...THEN FURTHER
SOUTH OF THE MID-STATE BY 15-17Z OR SO.

CONVECTION LITTLE FURTHER EAST THEN MODELS SHOWING AND OTHER THAN
ISO-SCT SHWRS/STORMS EXTREME SOUTH/EAST...WIDESPREAD PCPN
GENERALLY ENDING THIS MORNING AS FRONT PASSES AND MOVES INTO
GA/AL/MS LATER IN THE DAY. THIS FRONT WILL REMAIN DOWN THERE
TONIGHT BUT LAGGING MOISTURE MAY BRING A FEW STORMS TO MAINLY THE
SOUTH AS SFC/LL HIGH SETTLES INTO THE TN VALLEY. ML/UL FLOW ZONAL
OVER THE REGION THRU THU BUT BOUNDARY TO THE SOUTH GETS CONNECTED
UP WITH NEXT PLAINS SYSTEM WHICH EVENTUALLY DRAGS FRONT BACK
ACROSS AND NORTH OF THE AREA THU NIGHT. POPS WILL RAMP BACK UP
THEN BUT WILL REMAIN ON THE LOWER SIDE TONIGHT/THU.

WARM FRONT MOVES FURTHER NORTH ON FRI AS SFC/LL LOWS MOVE INTO THE
UPPER MID-WEST...PUTTING THE CWA WELL BACK IN WARM SECTOR AND LOW
POP REGIME. ML/UL STEERING FLOW REMAINS GENERALLY PARALLEL TO BOUNDARY
THRU THE WEEKEND AND INTO EARLY NEXT WEEK. SERIES OF WEAK WAVES RIDING
ALONG IT WILL ALSO HELP KEEP FRONTAL BOUNDARY NORTH/WEST OF THE MID-
STATE THRU MON NIGHT. THIS WILL MEAN LIMITED CONVECTION THRU THAT
PERIOD...WITH ABOVE NORMAL HIGH TEMPS.

THIS FRONT FINALLY LOOKS TO SWEEP THROUGH TUES/TUES NIGHT AS ML/UL
TROF GETS INTO THE PICTURE. THIS LOOKS TO BE THE NEXT GOOD CHANCE
FOR WIDESPREAD PCPN AFTER WARM FRONT PASSES THU NIGHT.

&&

.HYDROLOGY...
LATEST RAINFALL REPORTS AND RADAR ESTIMATES SHOWING MOST LOCALS
IN THE .5 INCH RANGE OR LESS. SOME PLACES ALONG THE PLATEAU IN
THE .5 TO 1 INCH RANGE WITH POCKETS TO 1.5. OVERALL..RAINFALL
TOTALS SO FAR...AND EXPECTED ADDITIONAL...LOOK TO REMAIN WELL
BELOW FLOOD GUIDANCE. FLOOD POTENTIAL LOOKS MARGINAL AND LOCALIZED.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      73  51  72  60 /  50  20  30  50
CLARKSVILLE    68  46  69  59 /  10  10  30  50
CROSSVILLE     73  49  67  58 /  60  20  30  50
COLUMBIA       74  55  73  62 /  50  30  40  40
LAWRENCEBURG   76  55  73  62 /  60  40  40  30
WAVERLY        71  50  71  61 /  20  20  30  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Apr 19, 8:07 PM CDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
807 PM CDT TUE APR 19 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-201030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
807 PM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A COLD FRONT WILL SWEEP ACROSS THE REGION LATE TONIGHT. THERE IS
A MODERATE RISK OF SEVERE THUNDERSTORMS FOR NORTHWEST MIDDLE
TENNESSEE LATE THIS EVENING AND EARLY WEDNESDDAY MORNING.

A SLIGHT RISK OF SEVERE THUNDERSTORMS REMAINS IN EFFECT ACROSS
THE REST OF MIDDLE TENNESSEE TONIGHT...WITH A LINE OF STRONG TO
POSSIBLY SEVERE STORMS.

THE MAIN CONCERNS WITH SEVERE WEATHER WILL BE DAMAGING STRAIGHT
LINE WINDS AND ISOLATED TORNADOES...MAINLY FOR LOCATIONS NORTH AND
WEST OF THE NASHVILLE. PONDING OF WATER ON AREA ROADWAYS IS
EXPECTED WITH HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR SOUTHERN MIDDLE
TENNESSEE THROUGH NOON WEDNESDAY...AS THE COLD FRONT MOVES INTO
NORTH ALABAMA WEDNESDAY AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

04

In the hours before

Local storm report, Apr 20, 2:40 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
240 AM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     HAIL             14 SE MURFREESBORO      35.71N 86.22W
04/20/2011  E0.50 INCH       RUTHERFORD         TN   AMATEUR RADIO

            HALF INCH HAIL REPORTED JUST NE OF THE
            RUTHERFORD...BEDFORD AND COFFEE TRI-COUNTY AREA.

&&

21
Local storm report, Apr 20, 2:47 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
247 AM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     HAIL             WOODBURY                35.82N 86.07W
04/20/2011  E0.50 INCH       CANNON             TN   LAW ENFORCEMENT

            ONE HALF INCH HAIL IN WOODBURY.

&&

21
Local storm report, Apr 20, 3:06 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
306 AM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     TSTM WND DMG     NASHVILLE               36.17N 86.78W
04/20/2011                   DAVIDSON           TN   EMERGENCY MNGR

            IN DOWNTOWN NASHVILLE AT ELM ST AND 4TH...STRUCTURAL WIND
            DAMAGE TO A BUILDING...SOME BRICKS AND PIECES OF THE ROOF
            WERE BLOWN OFF.

&&

21
Local storm report, Apr 20, 3:09 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
309 AM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 AM     HAIL             MANCHESTER              35.47N 86.08W
04/20/2011  E1.00 INCH       COFFEE             TN   TRAINED SPOTTER

            QUARTER SIZE HAIL IN MANCHESTER.

&&

21
Local storm report, Apr 20, 3:15 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
315 AM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     HAIL             MONTEREY                36.13N 85.24W
04/20/2011  E0.75 INCH       PUTNAM             TN   PUBLIC

            DIME SIZE HAIL AND ESTIMATED 40 MPH WIND GUST IN
            MONTEREY.

&&

21
Local storm report, Apr 20, 3:35 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
335 AM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 AM     HAIL             MCMINNVILLE             35.69N 85.78W
04/20/2011  E0.50 INCH       WARREN             TN   LAW ENFORCEMENT

            ONE HALF INCH HAIL REPORTED IN MCMINNVILLE.

&&

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 12:03 AM CDTSevere Thunderstorm WarningOHXBenton, Dickson, Hickman, Houston, Humphreys, Lewis and 3 more42 min
Apr 20, 12:21 AM CDTTornado WarningOHXStewart24 min
Apr 20, 12:44 AM CDTTornado WarningOHXMontgomery, Stewart31 min
Apr 20, 12:46 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Houston, Humphreys and 4 more44 min
Apr 20, 12:49 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Giles, Hickman, Lawrence and 7 more41 min
Apr 20, 1:07 AM CDTTornado WarningOHXMontgomery, Robertson23 min
Apr 20, 1:28 AM CDTSevere Thunderstorm WarningOHXDavidson, Jackson, Macon, Robertson, Smith, Sumner and 2 more47 min
Apr 20, 1:30 AM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Davidson, DeKalb, Giles, Lawrence and 7 more45 min
Apr 20, 1:32 AM CDTTornado WarningOHXMacon, Robertson, Sumner18 min
Apr 20, 2:09 AM CDTSevere Thunderstorm WarningOHXClay, Cumberland, DeKalb, Fentress, Jackson, Macon and 7 more36 min
Apr 20, 2:11 AM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Cumberland, DeKalb, Giles and 8 more64 min
Apr 20, 3:11 AM CDTSevere Thunderstorm WarningOHXCoffee, Cumberland, Fentress, Grundy, Overton, Putnam and 3 more49 min
Apr 20, 3:56 AM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Marshall34 min
Apr 20, 3:57 AM CDTSevere Thunderstorm WarningOHXLawrence, Lewis33 min
Apr 20, 4:12 AM CDTAreal Flood AdvisoryOHXLawrence, Lewis, Perry, Wayne2 hr
Apr 20, 5:58 AM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis, Maury22 min
Apr 20, 9:11 AM CDTRiver Flood AdvisoryOHXDecatur, Hardin, Perry, Wayne6 days
Apr 20, 5:32 PM CDTSevere Thunderstorm WarningOHXWayne28 min
Apr 20, 5:56 PM CDTSevere Thunderstorm WarningOHXWayne19 min
Apr 20, 6:09 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.